Illinois, 2005

Drought in Illinois, July 1 to 31, 2005

July 1 to 31, 2005 · NWS LOT · 16 events in 16 counties and zones

After a dry spring, severe drought conditions developed during June 2005 across much of northern Illinois. " An agriculture disaster was declared in Will and LaSalle Counties.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After a dry spring, severe drought conditions developed during June 2005 across much of northern Illinois. By early July 2005, the drought was classified as "extreme." An agriculture disaster was declared in Will and LaSalle Counties. By the end of July, most farmers were estimating half or more of their corn crops were lost. Outdoor water restrictions and bans continued during July 2005 in many areas. The heat also continued with Ohare Airport reaching 90 degress or higher on 7 days, topping out at 102 on July 24th. Rockford recorded 10 days with a temperature of 90 degrees or higher, topping out at 99 on July 24th.Although some locations received above normal rainfall for the month of July 2005, much of that rain fell in one or two heavy storms causing runoff. Many locations received little rainfall including Genoa in DeKalb County, 1.31 inches; Rockford Airport in Winnebago County, 1.45 inches; Marengo in McHenry County, 1.67 inches; Polo in Ogle County, 1.72 inches; Rochelle in Ogle County, 1.72 inches; Harvard in McHenry County, 1.76 inches; Roscoe in Winnebago County, 1.82 inches; Lake Villa in Lake County, 1.84 inches; Ohare Airport in Cook County, 1.95 inches; Pontiac in Livingston County, 1.95 inches; Steward in Lee County, 1.98 inches; Plainfield in Will County, 2.13 inches; Mendota in LaSalle County, 2.45 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 7:00 PM CST, 5 hours earlier.

Area forecast discussion, Jun 30, 7:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
800 PM CDT THU JUN 30 2005

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...

SUBSIDENCE IN WAKE OF SHRTWV AND TSRA THAT MOVD THRU FA ERLY THIS
MORNING HAS PREVENTED ANY SIG CU DVLPMNT EXC SOME MOD CU FM SWRN LWR
MI INTO N CNTRL IND SINCE 20Z. SFC BNDRY CURVES FM SRN LK MI INTO E
CNTRL IL AND NRN MO...WITH DWPTS BACK DOWN INTO 50S ACROSS FAR NRN
PARTS OF FA. WHILE DWPTS STILL IN LWR AND MID 60S ACROSS SRN PORTION
OF FA...ANY SIF  THREAT OF TSRA DVLPMNT THRU LATE AFTERNOON AND EVE
WILL BE FM SRN LWR MI TO W CNTRL IND AND BACK INTO MO ALONG AXIS OF
GREATEST INSTABILITY AND WHERE SHRTWV TROF MOVG OUT OF NERN KS ALONG
WHERE ENHANVED UVV AT RIGHT ENTRANCE OF JET MAX WILL ALL
COINCIDE.

WRN ONT UPR LO LIFTING NEWRD ACROSS JAMES BAY FRI PUTS MIDWEST UNDER
WNWRLY UPR FLO AND CONTS TO ADVECT IN COOL DRY AIR. EXTENSIVE
STRATOCU UPSTRM BUT DIURNAL FLAT CU ON EDGES TO DSPT THIS EVE AND
WITH CORE OF COOL AIR STAYING N OF FA ALONG WITH ANTICYCLONIC FLO
DURG FRI AFTERNOON EXPECT TO REMAIN MOSTLY SUNNY ACROSS FA.
DECREASING NWRLY GRADIENT AS CENTER OF SFC HI MOVS TO MS VALLEY BY
00Z SAT WILL ALLOW WNDS TO TURN IN OFF OF LK MI DURG LATER FRI
AFTERNOON. MILD DRY WX CONTS SAT THEN GRADUAL WARMUP AND INC DWPTS
SPREAD BACK IN ON RETURN FLO AHEAD OF SYSTEM CURRENTLY ON B.C. COAST
MOVS ACROSS SRN CNDN PLAINS. VARIATIONS IN MODEL SOLUTIONS FOR
HOLIDAY THRU MID NEXT WEEK...BUT SUGGEST FRONTAL BNDRY WILL BE IF
NOT ACROSS FA THEN IN VC...WITH PERIODIC SHRTWVS MOVG ACROSS UPR
MIDWEST INTO GRTLKS...THUS LO CHC POPS FOR SCT TSRA BEGINNING IN
NWRN FA LATE SUN NITE...THEN ACROSS FA FOR 4TH THRU WED.

TRS

&&

.AVIATION...

THE SURFACE ANALYSIS SHOWS THE COLD FRONT MOVING SOUTHEAST THROUGH
NORTHERN ILLINOIS AT 21 UTC. WILL FORECAST THE WIND SHIFT TO
290 DEGREES AROUND 06 UTC THEN TO 300 DEGREES AT 15 UTC. THE COLD
FRONT WILL MOVE TO SOUTHERN ILLINOIS BY FRIDAY MORNING. THIS
MOVEMENT IS BASED ON PAST SURFACE ANALYSIS AND THE ETA MODEL. WILL
FORECAST BROKEN HIGH CLOUDS AS THERE WILL BE CLOUDS FROM THE
THUNDERSTORMS SOUTH OF THE TERMINAL AREA. WILL FORECAST SCATTERED
CUMULUS AND ALTOCUMULUS CLOUDS FOR FRIDAY. THERE WILL BE SOME COLD
AIR ALOFT AS THE UPPER AIR WAVE MOVES ACROSS THE LAKE MICHIGAN
FRIDAY MORNING.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 30, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CDT THU JUN 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT THU JUN 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
500 PM CDT THU JUN 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Boone

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kankakee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kankakee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Drought, Kendall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463066, 5463067, 5463068, 5463069, 5463070, 5463071, 5463072, 5463073, 5463074, 5463075, 5463076, 5463077, 5463078, 5463079, 5463080, 5463081.